Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Reno, NV

May 16, 2006Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at May 16, 2006, 5:23 PM PDT for Plumas County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2006, 5:23 PM PDT (00:23 UTC)
Expired
May 16, 2006, 6:00 PM PDT
In force
37 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 104 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 170024
SVRREV
CAC063-170100-
/O.NEW.KREV.SV.W.0001.060517T0023Z-060517T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
523 PM PDT TUE MAY 16 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA

* UNTIL 600 PM PDT

* AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND 
  DESTRUCTIVE WINDS TO OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  TAYLORSVILLE AND IS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN NEAR TAYLORSVILLE FOR THE NEXT
  30 MINUTES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

LAT...LON 4002 12078 4009 12057 4025 12062 4021 12088

$$

JW
2 follow-up statements
000 
WWUS55 KREV 170049
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
548 PM PDT TUE MAY 16 2006

CAC063-170100-
/O.CON.KREV.SV.W.0001.000000T0000Z-060517T0100Z/
PLUMAS CA-
548 PM PDT TUE MAY 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR CENTRAL PLUMAS COUNTY...

AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 
JUST NORTHEAST OF TAYLORSVILLE. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4002 12078 4009 12057 4025 12062 4021 12088

$$

JW
000 
WWUS55 KREV 170101
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
600 PM PDT TUE MAY 16 2006

CAC063-170110-
/O.EXP.KREV.SV.W.0001.000000T0000Z-060517T0100Z/
PLUMAS CA-
600 PM PDT TUE MAY 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLUMAS COUNTY EXPIRES
AT 600 PM PDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND THE 
THREAT FOR SEVERE WEATHER HAS ENDED. NEW THUNDERSTORMS HAVE FORMED 
AROUND TAYLORSVILLE AND ARE CAPABLE OF VERY HEAVY RAIN...HAIL TO ONE 
HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH.

LAT...LON 4002 12078 4009 12057 4025 12062 4021 12088

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 16, 2:10 PM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
210 PM PDT TUE MAY 16 2006

...NATIONAL WEATHER SERVICE RADAR ON VIRGINIA PEAK IS OUT OF SERVICE
UNTIL AT LEAST THURSDAY DUE TO EQUIPMENT UPGRADES...

.SHORT TERM...
NOT MUCH CHANGE IN THE POSITION OF THE SYNOPTIC SCALE FEATURES
SINCE YESTERDAY.  RIDGE AXIS WILL REMAIN IN PLACE OVER THE GREAT
BASIN UNTIL AT LEAST THURSDAY NIGHT...IF NOT LATER.  MODELS SHOWS
THE TROUGH IN THE EAST WILL WEAKEN A BIT ON FRIDAY...AND THAT MIGHT
ALLOW THE RIDGE AXIS TO SHIFT OVER THE ROCKIES AND ALLOW THE LOW
OVER THE CENTRAL PACIFIC TO MOVE CLOSER TO THE COAST.

THUNDERSTORMS STARTING TO DEVELOP IN THE MOIST AND UNSTABLE
ENVIRONMENT.  THERE IS NOT MUCH CONVECTIVE INHIBITION TODAY...SO
EXPECT CELLS TO CONTINUE TO DEVELOP THROUGH 7 PM...THEN DECREASE AS
THE SUN ANGLE LOWERS.  ADDITIONAL THUNDERSTORMS WILL OCCUR AGAIN ON
WEDNESDAY AND THURSDAY.  THURSDAY SHOULD HAVE THE LEAST AMOUNT OF
ACTIVITY AS A MORE SOUTHWESTERLY FLOW DEVELOPS AND THERE IS A BRIEF
PERIOD OF STABLE CONDITIONS. FOR THIS EVENING AND WEDNESDAY...HAVE
LOWERED POPS DOWN TO ISOLATED IN THE TAHOE BASIN TO ACCOUNT FOR THE
MORE STABILIZING EFFECT OF THE COOL LAKE WATER.  SNOW COVER IN THE
SIERRA IS ALSO INHIBITING CONVECTION TODAY AS WELL.

BY FRIDAY...THE FLOW SHOULD TURN BACK TO THE SOUTH AS THE LOW
APPROACHES.  WILL ALSO SEE A SHORT WAVE PASS OVER NORTHERN
CALIFORNIA ON FRIDAY AND HAVE ADDED SOME LOW POPS FOR EXTREME
WESTERN NEVADA AND THE CALIFORNIA ZONES FROM TAHOE NORTHWARD.

TEMPERATURES WILL WELL ABOVE NORMAL AND THERE IS STILL A GOOD CHANCE
TOMORROW/S RECORD HIGH OF 90 DEGREES AT THE RENO AIRPORT WILL BE
EXCEEDED. VALLEY TEMPERATURES SHOULD EASILY APPROACH AND EXCEED 90
BY A DEGREE OR TWO. THE THERMAL TROUGH IS EXPECTED TO MOVE OFF THE
SIERRA INTO WESTERN NEVADA TOMORROW AND THAT WILL HELP TO RAISE
TEMPERATURES JUST AS HIGH IF NOT HIGHER THAN TODAY.  CURRENT NEVADA
VALLEY TEMPERATURES JUST BELOW 90 WITH A FEW HOURS OF HEATING LEFT.
BRONG

.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS ARE IN GENERAL AGREEMENT ON PLACEMENT OF DEEP UPPER LOW OFF
THE WEST COAST BUT STILL DIFFER ON TIMING AND PLACEMENT OF ANY
SHORTWAVES ROTATING AROUND THE LOW. DECIDED TO ADD SLIGHT CHANCES TO
THE WRN ZONES TO COVER THE UNCERTAINTY AND WILL IRON OUT DETAILS
LATER. WHEN THE MAIN LOW DOES FINALLY COME ONSHORE...BELIEVE THAT IT
SHOULD BE A PRETTY GENEROUS PRECIP EVENT AS GFS CONTINUES TO DEVELOP
AROUND AN INCH OF QPF. ALSO THERE WILL BE PERIODS OF THUNDERSTORMS
BUT BELIEVE THAT IT WILL BE MORE OF A WET EVENT AND LIGHTNING WILL
NOT BE THE MAIN CONCERN. OVERALL...MUCH UNCERTAINTY EXISTS IN THE
FORECAST WITH A BIG PATTERN CHANGE ON THE HORIZON. JORDAN

&&

.AVIATION...
ISOLD TSRA ALONG THE ERN SIERRA AND OVER WRN NEVADA WILL EXPAND IN
COVERAGE THROUGH 00Z. STORMS WILL MOVE SLOWLY NORTH AND THEN
DISSIPATE AROUND 04Z. THESE STORMS WILL HAVE BASES 120-140 FT MSL
WITH VISIBILITIES BLO 5SM IN THE CORE AND WIND GUSTS TO 40KT NEARBY.
JORDAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WARNING FOR THE HUMBOLDT RIVER IN PERSHING COUNTY UNTIL
     FURTHER NOTICE.
     FLOOD ADVISORY FOR THE WALKER RIVER UNTIL FURTHER NOTICE.
CA...FLOOD ADVISORY FOR THE WEST FORK OF THE WALKER RIVER AND THE
     MAINSTEM WALKER RIVER UNTIL FURTHER NOTICE.

&&
Hazardous weather outlook, May 16, 8:30 AM PDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
830 AM PDT TUE MAY 16 2006

CAZ070>073-NVZ001>005-171500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
830 AM PDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

UPDATED FOR SPOTTER ACTIVATION THIS AFTERNOON.

HIGH PRESSURE CONTINUES TO BRING UNSEASONABLY WARM TEMPERATURES...
LEVELS NORMALLY SEEN IN JUNE. THESE WARM TEMPERATURES AND INCREASING
MOISTURE WILL RESULT IN UNSTABLE CONDITIONS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
SIERRA WITH ISOLATED THUNDERSTORMS IN THE WESTERN NEVADA VALLEYS.
STORMS ARE EXPECTED TO MOVE SLOWLY AND THEREFORE BE CAPABLE OF
LOCALLY HEAVY RAINFALL.

RIVERS REMAIN HIGH DUE TO RAPID SNOWMELT. A FLOOD WARNING REMAINS IN
EFFECT UNTIL FURTHER NOTICE FOR THE HUMBOLDT RIVER IN PERSHING
COUNTY. ALSO...A FLOOD ADVISORY IS NOW IN EFFECT FOR THE MAINSTEM
WALKER AND WEST WALKER RIVERS. SEE THE LATEST TWO VERSIONS OF THE
FLOOD STATEMENT /WWUS85 KREV FLSREV/ FOR ADDITIONAL INFORMATION ON
THESE TWO RIVER BASINS. REFER TO THE LATEST RIVER STATEMENT /FGUS85
KREV RVSREV/ FOR INFORMATION ON THE CARSON TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE CAPABLE OF LOCALLY HEAVY
RAINFALL WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

FLASH FLOODING OR STRONG WIND GUSTS ARE EXPECTED TO REMAIN LOCALIZED
IF THEY DO OCCUR.

DUE TO RADAR UPGRADES...WE WILL ACTIVATE THE SKYWARN SPOTTER NETWORK
THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER TO THE NATIONAL WEATHER SERVICE ACCORDING TO STANDARD
OPERATING PROCEDURES.

HOHMANN/BRONG

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.